Alert archive / Kentucky / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 337, NWS Louisville, KY

June 10, 2006Ohio County, Kentucky; Washington County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jun 10, 2006, 9:20 PM CDT for Ohio County, Kentucky; Washington County, Indiana. It was in force for 12 days. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2006, 9:20 PM CDT (02:20 UTC)
Expired
Jun 22, 2006, 5:00 PM CDT
In force
12 days
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Washington County, IN, Ohio County, KY

The radar

The Louisville radar (KLVX), 47 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1861 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 8:25 PM CDT, 55 minutes earlier.

Area forecast discussion, Jun 10, 8:25 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
925 PM EDT SAT JUN 10 2006

.EVENING UPDATE....

IT CONTINUES TO LOOK LIKE THERE WERE BE A STATIONARY FRONTAL BOUNDARY
FROM NW TO SE ACROSS THE CENTRAL PART OF OUR FA...A DEVELOPING TSTM
COMPLEX ACROSS CENTRAL AND NRN MO WILL LIKELY DROP ESE ALONG THIS
BOUNDARY AND GRADUALLY WEAKEN...BUT SHOULD STILL BE POTENT ENOUGH TO
RESULT IN A PERIOD OF MODERATE TO LOCALLY HEAVY RAINS ACROSS THE
CENTRAL AND NRN PTNS OF FA WI LESSER AMOUNTS TO OUR SOUTH. WILL
INCREASE POPS TO LIKELY CAT ACROSS NRN HALF OF FA WI THIS UPDATE.
SOME ADJUSTMENTS TO CLOUD...TEMP AND DEW POINT TRENDS DURING THE
OVERNIGHT TOO. --21

(PREVIOUS DISCUSSION BELOW)

.SHORT TERM (TONIGHT-SUNDAY)...

FRONTAL BOUNDARY REMAINS NEARLY STATIONARY OVER SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY THIS AFTERNOON. AT EARLY AFTERNOON
FRONT WAS NORTH OF HUNTINGBURG...HNB...TO JUST SOUTH OF SDF AND
SOUTH OF LEX. AREA OF SHOWERS WAS SINKING SLOWLY SOUTH BUT WAS STILL
NORTH OF LMK FORECAST AREA AT 1830Z.

MAIN PROBLEMS THIS FORECAST ARE LOCATION OF BOUNDARY AND TIMING AND
LOCATION OF IMPULSES BRINGING THUNDERSTORMS ACROSS THE AREA TONIGHT
AND SUNDAY.

MODELS HAVE SIMILAR PATTERN BUT DIFFER IN DETAILS OF TIMING OF
PRECIPITATION. BOTH MODELS ALLOW SCATTERED SHOWERS TO DEVELOP ALONG
AND JUST SOUTH OF FRONT THIS AFTERNOON AS HEATING CONTINUES TO
DESTABILIZE ATMOSPHERE.

BOTH GFS AND NAM DEVELOP THUNDERSTORM AREA OVER MISSOURI AND BRING
IT SOUTHEAST INTO SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY
OVERNIGHT. MAIN DIFFERENCE COMES ON SUNDAY WHEN GFS DECREASES
PRECIPITATION BUT NAM BRINGS ANOTHER AREA SOUTHEAST ALONG THE FRONT
AS IT MOVES TO THE SOUTH. WITH THE AIR BEING UNSTABLE AND SHOWERS
OCCURRING ALONG AND BEHIND THE FRONT WILL LEAN TOWARD CURRENT
FORECAST AND KEEP HIGHER POPS OVER THE AREA DURING THE DAY SUNDAY.
POPS OVER THE SOUTH WILL INCREASE DURING THE DAY.

TEMPERATURES WILL BE COOLER ON SUNDAY WITH MORE CLOUDS AND RAIN OVER
THE AREA WITH THE COOLEST TEMPERATURES OVER THE NORTH.

SCHOLZ

.LONG TERM (SUNDAY NIGHT-SATURDAY)...

SUNDAY NIGHT THROUGH TUESDAY...

ZONAL FLOW AT THE BEGINNING OF THIS FORECAST PERIOD WILL BE SHORT
LIVED. A DEEPENING WEST COAST TROUGH WILL REBUILD THE CENTRAL UNITED
STATES RIDGE...RESULTING IN ANOTHER TROUGH DEVELOPING OVER THE EAST.
A STATIONARY FRONT ACROSS CENTRAL KENTUCKY AT 00Z MONDAY WILL BEGIN
TO DROP SOUTH AND WILL MOVE INTO THE TENNESSEE VALLEY BY LATE
MORNING MONDAY. THIS WILL SET THE STAGE FOR A MILD NORTHWEST FLOW
AND A COUPLE OF PLEASANT MID JUNE DAYS ACROSS THE LOWER OHIO VALLEY.
AT THE BEGINNING OF THIS PERIOD WE EXPECT SHORT WAVE ENERGY MOVING
THROUGH THE ZONAL FLOW TO CROSS INTO WESTERN KENTUCKY. AN ASSOCIATED
MCS SHOULD TRANSVERSE THE FORECAST AREA SUNDAY NIGHT INTO MONDAY
MORNING WITH THE BEST CHANCE OF HEAVY RAINFALL ACROSS THE SOUTH
SOMETIME AFTER 06Z.

WEDNESDAY THROUGH SATURDAY...

FAIRLY BENIGN WEATHER EXPECTED DURING THIS PERIOD. A DEEP UPPER
LEVEL TROUGH WILL GRADUALLY MOVE OFF THE EAST COAST. THIS WILL ALLOW
THE CENTRAL UNITED STATES RIDGE TO NUDGE INTO THE LOWER OHIO VALLEY
LATE IN THE PERIOD. A LOW LEVEL DRY NORTHEASTERLY FLOW WILL
GRADUALLY SHIFT TO A MORE HOT AND HUMID SOUTHERLY FLOW FRIDAY. WE
CANNOT RULE OUT ISOLATED AFTERNOON AND EVENING THUNDERSTORMS FRIDAY
AND SATURDAY BUT WITH POPS NO HIGHER THAN 25 PERCENT WE WILL KEEP
THIS PERIOD DRY FOR NOW. WE HAVE FOLLOWED A BLEND OF THE GFS
OPERATIONAL AND ENSEMBLE AVERAGE TEMPERATURES. THIS WILL RESULT IN A
WARMING TREND EACH DAY WITH READINGS NEAR 90 BY FRIDAY.

JA

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 10, 8:38 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
938 PM EDT SAT JUN 10 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-110830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
938 PM EDT SAT JUN 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH MIDNIGHT EDT ACROSS
NORTH CENTRAL KENTUCKY...INCLUDING THE BLUEGRASS...AND ACROSS SOUTH
CENTRAL INDIANA. THESE STORMS WILL BE SCATTERED IN NATURE...BUT WILL
BE CAPABLE OF PRODUCING GUSTY WINDS AND SMALL HAIL. ALSO...BRIEF
HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ACCOMPANY ANY OF THESE
STORMS.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED AS A LARGE
COMPLEX OF THUNDERSTORMS OVER MISSOURI MOVES EASTWARD INTO SOUTHERN
INDIANA AND CENTRAL KENTUCKY OVERNIGHT. THIS COULD BRING A CHANCE
FOR MARGINALLY SEVERE STORMS. IF ANY STORMS DO BECOME
SEVERE...DAMAGING WINDS TO 60 MPH AND HAIL TO THE SIZE OF NICKELS
APPEAR TO BE THE BIGGEST THREATS. IN ADDITION...A PERIOD OF HEAVY
RAINFALL AND FREQUENT LIGHTNING WILL ACCOMPANY ANY THUNDERSTORMS.
THE BEST CHANCE FOR THE SEVERE WEATHER WILL BE WEST OF INTERSTATE 65
BETWEEN MIDNIGHT AND 4AM EDT.

WITH THE CHANCES OF THUNDERSTORMS THROUGH THE OVERNIGHT HOURS...ANY
STORMS THAT MOVE OVER THE SAME AREAS COULD PRODUCE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS WILL CONTINUE ON SUNDAY WITH ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS EXPECTED TO IMPACT THE OUTLOOK AREA
SUNDAY NIGHT AND EARLY MONDAY MORNING. A FEW OF THESE STORMS MAY BE
STRONG WITH DAMAGING WIND GUSTS BEING THE PRIMARY SEVERE WEATHER
THREAT.  IN ADDITION TO THE STRONG WIND GUSTS...THESE STORMS WILL
ALSO PRODUCE FREQUENT LIGHTNING AND HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO REPORT ANY INSTANCES
OF SEVERE WEATHER AND FLOODING TO THE NATIONAL WEATHER SERVICE. CALL
OUR SPOTTER LINE...OR SEND A REPORT VIA E-SPOTTER ON OUR WEBSITE AT
WEATHER.GOV/LOUISVILLE.

AL

In the hours before

Special weather statement, Jun 10, 9:16 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1016 PM EDT SAT JUN 10 2006

KYZ041-048-110245-
FAYETTE-JESSAMINE-
1016 PM EDT SAT JUN 10 2006

...STRONG THUNDERSTORMS HEADED TO SOUTHERN FAYETTE AND NORTHERN
JESSAMINE...

AT 1012 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR VERSAILLES...OR 14 MILES WEST OF
LEXINGTON...AND MOVING EAST AT 30 MPH.

FREQUENT DEADLY LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE HALF INCH PER HOUR...SMALL PEA OR MARBLE SIZE HAIL...AND
STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL BE...
  5 MILES SOUTH OF LEXINGTON BY 1035 PM EDT.

THIS STORM WILL AFFECT INTERSTATE 75 IN KENTUCKY BETWEEN MILE MARKERS
104 AND 108.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

AL

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 9:07 PM CDTSevere Thunderstorm WarningLMKWoodford12 days
Jun 10, 9:32 PM CDTSevere Thunderstorm WarningLMKJessamine12 days
Jun 10, 9:47 PM CDTSevere Thunderstorm WarningLMKTrimble12 days
Jun 10, 10:03 PM CDTSevere Thunderstorm WarningLMKLogan, Madison12 days
Jun 10, 10:14 PM CDTSevere Thunderstorm WarningLMKFranklin, Hancock12 days
Jun 11, 4:19 PM CDTSevere Thunderstorm WarningLMKLogan, Ohio11 days
Jun 11, 4:42 PM CDTSevere Thunderstorm WarningLMKAllen, Grayson11 days
Jun 11, 5:31 PM CDTSevere Thunderstorm WarningLMKBarren, Grayson, Monroe11 days
Jun 11, 5:57 PM CDTSevere Thunderstorm WarningLMKBarren, Boyle, Casey, Metcalfe11 days
Jun 11, 6:16 PM CDTSevere Thunderstorm WarningLMKHart, Lincoln11 days
Jun 11, 6:23 PM CDTSevere Thunderstorm WarningLMKButler, Edmonson, Warren11 days

Nearby

Severe Thunderstorm Warnings in Kentucky, 2006Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.